Minnesota, 2021Hail and Damaging Winds in Minnesota, July 26, 2021
July 26, 2021 · NWS DLH · 29 events in 5 counties and zones
An area of low pressure lifted a warm front into the Northland during the day on the 26th. Behind this warm front was a moist and unstable airmass and daytime heating led to the development of strong to severe storms over northern Minnesota that moved to the southeast during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure lifted a warm front into the Northland during the day on the 26th. Behind this warm front was a moist and unstable airmass and daytime heating led to the development of strong to severe storms over northern Minnesota that moved to the southeast during the evening hours. One of the first storms was a supercell that produced hail 3 inches in diameter. Later storms continued to produce hail and damage to trees as they moved across the region. The Grand Rapids area in particular was hit hard in this event with widespread tree damage across the city. The KDLH radar was inoperable for this event but a high level of service was maintained by utilizing the KMVX and KMPX radars and one minute GOES-16 satellite data.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 3:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 26, 3:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
427 PM CDT Mon Jul 26 2021
.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021
Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.
The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01z, then sliding
southeast across the forecast area, but the HRRR not developing
anything until after 03z, and with much less coverage than either
of the other models. Uncertainty in timing and evolution is still
pretty high, even as of late afternoon. Unfortunately, we are in
the wait and see mode, and we will have to see how things evolve
this evening. There may be some lingering showers into early
Tuesday morning, but otherwise expect the bulk of the convection
to be out of the forecast area shortly after midnight.
Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.
We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.
After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Jul 26 2021
Main concern this forecast time range is for the convection that
is expected to develop later this afternoon and last through the
evening hours, with showers lingering overnight. Have included a
tempo group for KDLH and KHYR with MVFR conditions and thunder,
the sites that appear most likely to be affected by thunderstorms.
Have with VCTS groups for KHIB and KBRD, and have kept them VFR.
Some MVFR/IFR fog and stratus is expected during the early morning
hours where the heavy rainfall occurs, and for now have included
these only for KDLH, KHIB and KHYR. Once the fog clears, expect
VFR conditions through remainder of TAF period.
&&
.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021
Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 78 60 82 / 60 0 40 60
INL 56 85 62 85 / 20 10 60 70
BRD 63 86 66 92 / 50 10 30 50
HYR 61 84 61 86 / 70 0 30 60
ASX 61 79 59 87 / 70 10 40 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 26, 3:01 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.
There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.
LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 26, 4:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
541 PM CDT Mon Jul 26 2021
MNZ010-018-262300-
Koochiching-North Itasca-
541 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...
At 540 PM CDT, a strong thunderstorm was 11 miles southeast of
Gemmell, moving east at 50 mph.
Wind gusts up to 50 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Effie around 555 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4791 9428 4803 9409 4799 9360 4783 9363
4770 9374
TIME...MOT...LOC 2240Z 288DEG 44KT 4789 9391
KossenSpecial weather statement, Jul 26, 5:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT Mon Jul 26 2021
MNZ018-262315-
North Itasca-
600 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA COUNTY...
At 559 PM CDT, a strong thunderstorm was 9 miles northeast of Oslund,
or 37 miles northwest of Grand Rapids, moving southeast at 40 mph.
Wind gusts up to 50 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Marcell around 615 PM CDT.
Other locations impacted by this storm include Jessie Lake, Spring
Lake, Whitefish Lake, North Star Lake, Talmoon, Bowstring, Wirt,
Scenic State Park and Coon Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4783 9383 4766 9345 4746 9372 4770 9401
TIME...MOT...LOC 2259Z 324DEG 35KT 4772 9386
Kossen
Thunderstorm Wind, Itasca
- When
- July 26, 5:00 PM CST to 5:01 PM CST
- Where
- Itasca County, 0.46 mi W of Wirt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.730, -93.960
A photo was received of a power pole that was snapped in Wirt.
Thunderstorm Wind, St. Louis
- When
- July 26, 5:12 PM CST to 5:13 PM CST
- Where
- St. Louis County, 0.47 mi E of Side Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.670, -93.020
Photos were received of damage to trees and docks around Side Lake.
Hail, Cass
- When
- July 26, 5:15 PM CST to 5:17 PM CST
- Where
- Cass County, 2.8 mi N of Schley
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.410, -94.340
Thunderstorm Wind, Itasca
- When
- July 26, 5:17 PM CST to 5:19 PM CST
- Where
- Itasca County, 1.16 mi SE of Jessie Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.590, -93.810
Photos and video were received of damage along the shore of Jessie Lake. A dock was overturned along with a boat lift. A pontoon boat that was on the boat lift was also overturned.
Hail, Cass
- When
- July 26, 5:34 PM CST to 5:35 PM CST
- Where
- Cass County, 0.83 mi SE of Bena
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 47.340, -94.210
Thunderstorm Wind, St. Louis
- When
- July 26, 5:50 PM CST to 5:51 PM CST
- Where
- St. Louis County, 2.5 mi SE of Hoyt Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 47.520, -92.050
A tree was reported down in Bassett Township.
Thunderstorm Wind, Itasca
- When
- July 26, 5:50 PM CST to 5:52 PM CST
- Where
- Itasca County, 0.47 mi E of Deer River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.330, -93.790
A few trees were downed in Deer River.
Thunderstorm Wind, Itasca
- When
- July 26, 5:55 PM CST to 5:57 PM CST
- Where
- Itasca County, 0.69 mi S of Cohasset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.260, -93.630
A large pine tree was uprooted in Cohasset.
Thunderstorm Wind, St. Louis
- When
- July 26, 6:00 PM CST to 6:02 PM CST
- Where
- St. Louis County, 0.83 mi NW of Zim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.310, -92.630
A tree 16 inches in diameter was uprooted in Zim.
Hail, Itasca
- When
- July 26, 6:05 PM CST to 6:07 PM CST
- Where
- Itasca County, 2.45 mi ENE of La Prairie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.240, -93.420
Hail, Itasca
- When
- July 26, 6:06 PM CST to 6:08 PM CST
- Where
- Itasca County, 1.38 mi S of Coleraine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.260, -93.450
Thunderstorm Wind, Itasca
- When
- July 26, 6:08 PM CST to 6:10 PM CST
- Where
- Itasca County, 0.69 mi N of Grand Rapids Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -93.520
Large tree branches were broken off and a flag pole was snapped in half by the winds.
Hail, Itasca
- When
- July 26, 6:13 PM CST to 6:15 PM CST
- Where
- Itasca County, 3.36 mi ENE of La Prairie
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 47.240, -93.400
Hail, Itasca
- When
- July 26, 6:14 PM CST to 6:16 PM CST
- Where
- Itasca County, 0.47 mi E of Coleraine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.280, -93.440
Hail, Itasca
- When
- July 26, 6:16 PM CST to 6:18 PM CST
- Where
- Itasca County, 1.17 mi SW of Blackberry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.170, -93.420
Hail, Itasca
- When
- July 26, 6:20 PM CST to 6:22 PM CST
- Where
- Itasca County, 0.47 mi E of Blackberry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.180, -93.390
Hail, Itasca
- When
- July 26, 6:20 PM CST to 6:22 PM CST
- Where
- Itasca County, 2 mi WSW of Bovey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.289, -93.469
A few small branches were downed as well.
Thunderstorm Wind, Itasca
- When
- July 26, 6:28 PM CST to 6:30 PM CST
- Where
- Itasca County, 0.69 mi N of Grand Rapids Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -93.520
Numerous reports of extensive tree damage were received from Grand Rapids including nine 80 foot tall Norway pine trees that were uprooted.
Thunderstorm Wind, Lake
- When
- July 26, 6:36 PM CST to 6:38 PM CST
- Where
- Lake County, 0.84 mi SE of Two Harbors
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 47.020, -91.670
The top part of a healthy pine tree was knocked over by the wind and punctured a garage roof.
Thunderstorm Wind, Aitkin
- When
- July 26, 6:40 PM CST to 6:42 PM CST
- Where
- Aitkin County, 0.47 mi E of Jacobson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 47.000, -93.260
Trees and power lines were reported down in Jacobson by the storm.
Hail, St. Louis
- When
- July 26, 6:51 PM CST to 6:53 PM CST
- Where
- St. Louis County, 1.58 mi ENE of Culver
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.940, -92.520
Hail, St. Louis
- When
- July 26, 7:01 PM CST to 7:03 PM CST
- Where
- St. Louis County, Four Corners
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.850, -92.280
Hail, St. Louis
- When
- July 26, 7:02 PM CST to 7:04 PM CST
- Where
- St. Louis County, 0.47 mi W of Saginaw
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.850, -92.460
Hail, St. Louis
- When
- July 26, 7:10 PM CST to 7:12 PM CST
- Where
- St. Louis County, 0.84 mi NW of Duluth
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.810, -92.110
Thunderstorm Wind, St. Louis
- When
- July 26, 7:10 PM CST to 7:12 PM CST
- Where
- St. Louis County, 1.38 mi S of Hunters Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.830, -92.070
A power line taken down due to a 50 to 60 foot tall tree snapping.
Hail, St. Louis
- When
- July 26, 7:11 PM CST to 7:13 PM CST
- Where
- St. Louis County, 0.69 mi S of Duluth Intl Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.840, -92.180
Thunderstorm Wind, St. Louis
- When
- July 26, 7:15 PM CST to 7:17 PM CST
- Where
- St. Louis County, 0.84 mi NW of Endion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.810, -92.080
Half of a tree fell onto a house in the Endion neighborhood.
Hail, St. Louis
- When
- July 26, 7:15 PM CST to 7:17 PM CST
- Where
- St. Louis County, 0.84 mi NW of Endion
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.809, -92.083
Hail, St. Louis
- When
- July 26, 8:12 PM CST to 8:14 PM CST
- Where
- St. Louis County, 3.56 mi ESE of Silica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -92.950
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 26, 2021$1.9 million · EF1 · 10 events
- Hail and Damaging Winds in Maryland, July 26, 2021$413,000 · 1.25 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 20212 injured · $63,000 · 60 kt wind · 18 events
- Damaging Winds in Michigan, July 26 to 27, 2021$151,000 · 78 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 26, 2021$145,000 · 0.88 in hail · 4 events
- Damaging Winds in District of Columbia, July 26, 2021$120,000 · 65 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 20211 injured · $29,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 26, 2021$40,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 202167 kt wind · 27 events
- Flash Flooding in California, July 26, 2021$26,000 · 7 events
- Flash Flood in New Hampshire, July 26, 20211 injured · $20,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 20213 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970052, 970053, 970054, 970055, 970056, 970057, 970058, 970059, 970060, 970061, 970062, 970063, 970064, 970065, 970066, 970067, 973085, 970069, 970070, 970071, 973087, 973088, 973089, 970072, 970073, 970074, 970075, 973091, 970076.